Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 281, NWS Midland/Odessa, TX

June 15, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 1997, 8:28 PM CDT for Brewster County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 8:28 PM CDT (01:28 UTC)
Expired
Jun 15, 1997, 9:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:50 PM CDTHail 2.75Panther Junction, TXBaseball size hail broke windows in at least one car in the northern portions of Big Bend National Park on the extension of U.S. Highway 385.
Jun 15, 8:50 PM CDTThunderstorm Wind 70Panther Junction, TXGravel from the side of the road was blown onto the park road 11-14 miles north of the Park Headquarters. All of the gravel was 1/2 to 3/4 inch in diameter. The event was not seen but was concluded by Park officials after noting there was no silt or smaller

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4168 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 160128 RRA
SVRMAF
TXC043-160215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
828 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN BREWSTER COUNTY
 
AT 826 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 29 MILES EAST OF TERLINGUA OR 10 MILES NORTH OF
PANTHER JUNCTION MOVING EAST AT 35 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT SHOULD CROSS
OVER HIGHWAY 385 BY 835 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGIN8G WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:58 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 2:58 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
255 PM CDT SUN JUN 15 1997

SHWRS HAVE DVLPD DURG THE PAST HR NR THE TX MTNS WITH MSTLY 20-30 DBZ
ECHOES OCCURRING ATTM ACR REEVES/PECOS COS. TOPS REMAIN BLO 30K FT
WITH MOVMT 240/30KT. 19Z SFC ANLYS/ADAP INDCS SWLY FLOW ACR FA WITH
DWPNTS LWR-MID 50S NRN AREAS AND LWR 60S S AND NO DISCERNABLE BNDRYS.
UPR LVL LOW CNTRD OVR SRN NV/EXTRM NWRN AZ WITH MODELS IN GOOD AGRMT
WITH THE LOCATION AND STRENGTH OF LOW. BELIEVE CNVTN ATTM RESULT OF
INCRG MID LVL WNDS AS SWRN U.S. LOW STARTING TO EJECT EWD. SHWRS/TSTMS
WILL BE POSSIBLE ACR ENTIRE FA TNGT. WOULD FAVOR WRN AREAS EARLY THIS
EVENING THOUGH WITH BETTER CHCS ACR CNTRL/ERN SECTIONS LATER AS ACTVTY
MOVS INTO BETTER LOW LVL MSTR. PROGS INDC LOW LVL FLOW E OF MTNS TO
BACK SMWHT THIS EVE THUS LOW CLDS POSSIBLE MAINLY E OF ERN NM/TX BDR
AFT MIDN. PER COORD WITH LBB WILL INCL ERN TIER OF COS (BORDEN-REAGAN)
WITH SVR MENTION WHERE BETTER CAPES/LOW LVL FLOW PROGD. AS UPR LOW
ACCELERATES EWD MON...UPWARD FORCING BECOMES ESTABLISHED ESPECIALLY
OVR NRN/ERN SECTIONS. SFC LOW FCST OVR NWRN TX MON AFTN WITH DRYLN
NR AMA-LBB-MAF LINE PER SWODY2. UPSHOT IS THAT SVR POTENTIAL MORE
FAVORABLE MON AFTN ACR ERN PERMIAN BASIN AS MID LVL COOLG WITH THE
APCHG TROF AND STG DAYTIME HEATING CREATE A VERY UNSTBL AMS AS LI/S
FCST BETWEEN MINUS 8-10 AND CAPES NEAR 3000 J/KG. POPS WILL REFLECT
BETTER CHCS E...AND ACTVTY LINGERING ERN SECTIONS MON NGT.

BF

MAF   65/91   40/30
CNM   61/91   40/20
MRF   56/84   30/20
P07   67/92   60/40

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 15, 9:59 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 15, 10:26 PM CDTTornado WarningMAFTerrell34 min
Jun 15, 10:58 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Jun 16, 12:12 AM CDTSevere Thunderstorm WarningMAFTerrell48 min
Jun 16, 12:59 AM CDTSevere Thunderstorm WarningMAFTerrell36 min
Jun 16, 1:44 AM CDTFlash Flood WarningMAFTerrell3 hr
Jun 16, 6:38 PM CDTSevere Thunderstorm WarningMAFScurry62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.